MAUDE Adverse Event Report: ARTHREX, INC. COMPR FT SCRW,3.5 MINI, 42MM; SCREW, FIXATION, BONE

ARTHREX, INC. COMPR FT SCRW,3.5 MINI, 42MM; SCREW, FIXATION, BONE
Model Number COMPR FT SCRW,3.5 MINI, 42MM
Health Effect - Clinical Code Tissue Damage (2104)
Date of Event 10/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported by the sales rep, that during an ipj fusion procedure, the surgeon prepped the insertion socket using the profile drill, upon insertion of the ar-8730-42h, compression screw the screw snapped approximately 1/3 the length of the screw.The surgeon removed all pieces causing a delay in case of 1 1/2 hours.The case was completed using a different ar-8730-42h, compression screw.Additional information 10/24/2019: the sales rep has stated that the anesthesiologist had to use additional anesthesia due the delay in case.Where the screw snapped it was flush with the skin and the surgeon was forced to cut a wider and deeper incision in order to access the screw half to remove it from the patient's toe.The surgeon ended up using a larger diameter screw (4.0 mm headless ft screw, ar-8740-42h) to complete the procedure.Surgeon did not want to use the same size screw again in case it would snap in half again.The patient is a small female with petite bone structure.
 
Additional Manufacturer Narrative
Complaint was confirmed.Visual observations on the returned ar-8730-42h, revealed a fracture 1/4 of an inch right after the taper threaded section of the screw.The returned ar-8730-42h was reviewed for critical dimensions at the head of the screw (major diameter) and minor diameter at the end of the screw.The device met all specifications as received.A most likely cause for this event includes improper bone preparation prior to insertion and bending/leveraging the screw while inserting into hard bone.

Brand Name
COMPR FT SCRW,3.5 MINI, 42MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key9324361
Report Number1220246-2019-01412
Device Sequence Number2271945
Product Code HWC
UDI-Device Identifier00888867303331
UDI-Public00888867303331
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K182361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCOMPR FT SCRW,3.5 MINI, 42MM
Device Catalogue NumberAR-8730-42H
Device Lot Number10322903
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/22/2019
Supplement Date Received by Manufacturer10/22/2019
Initial Report FDA Received Date11/14/2019
Supplement Report FDA Received Date01/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;